Michigan, 2007

Damaging Winds in Michigan, December 23, 2007

December 23, 2007 · NWS GRR · 37 events in 15 counties and zones

A narrow line of rain with embedded thunderstorms just ahead of an arctic cold front produced high wind gusts ranging from 50 to 78 mph. This resulted in widespread power outages and reports of wind damage across central and southern lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$543,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A narrow line of rain with embedded thunderstorms just ahead of an arctic cold front produced high wind gusts ranging from 50 to 78 mph. This resulted in widespread power outages and reports of wind damage across central and southern lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 23, 4:43 AM EST, 12 minutes earlier.

Area forecast discussion, Dec 23, 4:43 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
443 AM EST SUN DEC 23 2007

LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...

.SYNOPSIS...(443 AM EST SUN DEC 23 2007)
AN INTENSE STORM SYSTEM WILL MOVE OVER THE GREAT LAKES REGION
TODAY.  THIS SYSTEM WILL BRING A SHARP CHANGE TO THE REGIONS
WEATHER.  MUCH COLDER AIR WILL POUR INTO THE STATE ALONG WITH VERY
STRONG WINDS.  THE QUICK DROP IN TEMPERATURES WILL CAUSE A RAPID
FREEZE UP OF PUDDLES AND WATER ON ROADWAYS.  AS THE COLD AIR COMES
OVER LAKE MICHIGAN...LAKE EFFECT SNOW SHOWERS WILL DEVELOP THROUGH
THE AFTERNOON.  THESE SNOW SHOWERS ARE EXPECTED TO BECOME LOCALLY
HEAVY BY MID AFTERNOON AND CONTINUE OVERNIGHT.  SOME AREAS ALONG
U.S. 131 COULD RECEIVE SIX INCHES OR MORE OF SNOW ACCUMULATIONS.
THE STRONG WINDS WILL ALSO CAUSE CONSIDERABLE BLOWING AND DRIFTING
SNOW.  NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE FROM MID AFTERNOON
THROUGH THE OVERNIGHT PERIOD.

THE WEATHER CALMS DOWN BY CHRISTMAS EVE AND CHRISTMAS DAY.
&&

.SHORT TERM...(443 AM EST SUN DEC 23 2007)
LIMITED TIME FOR A DISCUSSION DUE TO VERY CHALLENGING WEATHER
CONDITIONS.  HOWEVER SUFFICE IT TO SAY CONDITIONS WILL DETERIORATE
THROUGH THE DAY.  STRONG WINDS WILL USHER IN MUCH COLDER AIR THIS
MORNING.  THIS WILL BE FOLLOWED BY INTENSIFYING LAKE EFFECT SNOW BY
MID AFTERNOON AND CONTINUE INTO THE EVENING.  NEAR BLIZZARD
CONDITIONS CAN BE EXPECTED TOWARD SUNSET WITH THE COMBINATION OF
FALLING AND BLOWING SNOW CAUSING LOW VSBYS.  HAVE GONE WITH
HEADLINES STARTING THIS MORNING AS A QUICK FREEZE UP IS EXPECTED
ALONG WITH STRONG WINDS.  THIS WILL THEN BE FOLLOWED BY THE LAKE
EFFECT SNOW.
&&

.LONG TERM...(443 AM EST SUN DEC 23 2007)
NO SIGNIFICANT CHANGES MADE.
&&

.AVIATION...(1128 AM EST SAT DEC 22 2007)
LOW CLOUDS HAVE SCATTERED OUT THIS EVENING BUT EXPECT THEM TO RETURN
ALONG WITH STEADY RAIN AROUND 10Z. VISIBILITIES WILL ALSO BE
DECREASING...BUT DO NOT EXPECT THEM TO DROP BELOW TWO MILES UNTIL
CHANGEOVER TO SNOW OCCURS AROUND 15Z. IFR CONDITIONS EXPECTED AT
MKG...GRR...AZO AND BTL BETWEEN 00Z AND 06Z SUNDAY AS LAKE EFFECT
SNOW GETS GOING. LAN AND JXN MAY NOT BE GETTING MUCH SNOW UNTIL
WINDS COME AROUND MORE TO THE NW LATER SUNDAY NIGHT.
&&

.MARINE...(443 AM EST SUN DEC 23 2007)
CONTINUED THE GALE WARNING.  SOME WINDS TO 45 KNOTS WILL BE LIKELY
WITH THIS SYSTEM TODAY INTO TONIGHT.
&&

.HYDROLOGY...(443 AM EST SUN DEC 23 2007)
NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED AS RAINFALL WILL QUICKLY
TRANSITION TO SNOW LATE THIS MORNING.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...A WINTER STORM WARNING TODAY AND TONIGHT MASON...LAKE...
OSCEOLA...OCEANA...NEWAYGO...MUSKEGON...OTTAWA AND ALLEGAN COUNTIES.

WINTER WEATHER ADVISORY TODAY AND TONIGHT NORTH OF I94 AND INLAND
FROM WARNING COUNTIES.

A WIND ADVISORY IS IN EFFECT FOR I94 CORRIDOR AND LANSING AREA TODAY
AND TONIGHT.

LM...A GALE WARNING IN EFFECT THROUGH MONDAY MORNING FOR ALL NEAR
SHORE WATERS.

&&

SYNOPSIS:   JK
SHORT TERM: JK
LONG TERM:  JK
AVIATION:   OSTUNO
MARINE:     JK
HYDROLOGY:  JK
Hazardous weather outlook, Dec 22, 4:10 PM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EST SAT DEC 22 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
410 PM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS WILL BE BECOME GUSTY TONIGHT AS A NARROW COLD FRONTAL RAIN
BAND WITH MODERATE TO HEAVY RAIN SQUALLS MOVES THROUGH THE AREA
AFTER 4 AM. THAT IS JUST AHEAD OF THE COLD FRONT. LAKE SHORE AREAS
COULD SEE GUSTS OVER 40 MPH AS THAT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ARCTIC COLD FRONT WILL COME THROUGH LOWER MICHIGAN DURING THE
MID MORNING HOURS OF SUNDAY. THE ARCTIC AIR STREAMING IN FROM
WISCONSIN AROUND A VERY INTENSE WINTER STORM WILL RESULT IN SNOW
SQUALLS FROM SUNDAY AFTERNOON INTO MONDAY MORNING. WINDS WILL BE
GUSTING NEAR 50 MPH AT TIMES. AT THIS POINT WHILE THERE MAY BE SOME
SNOW SHOWERS SUNDAY AFTERNOON... ALMOST ALL THE SNOW THAT WILL
ACCUMULATE DURING THIS EVENT WILL BE AFTER 7 PM SUNDAY NIGHT.

THE COMBINATION OF THE STRONG WINDS AND SNOW SHOWERS WILL RESULT IN
NEAR BLIZZARD CONDITIONS WITH VISIBILITIES OCCASIONALLY NEAR ZERO.
THE HEAVIEST SNOWFALL WILL BE NEAR OR JUST EAST OF US-131 DUE TO THE
STRONG WINDS BLOWING THE SNOW SHOWERS INLAND. THE MOST LIKELY TIMING
FOR THE LOWEST VISIBILITIES AND HEAVIEST SNOWFALL IS BETWEEN 7 PM
SUNDAY AND 2 AM MONDAY MORNING.

AFTER A PERIOD OF QUIET WEATHER TUESDAY AND WEDNESDAY... MORE SNOW
SHOWERS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-230930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
410 PM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

INCREASING SOUTH WINDS WILL CAUSE WAVES OF 3 TO 5 FEET TONIGHT.
A RAIN SQUALL WITH WIND GUSTS TO NEAR 40 KNOTS IS POSSIBLE JUST
AHEAD OF THE COLD FRONT AFTER 300 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE SOUTHWEST WINDS WITH WAVES OF 12 TO 16 FEET ARE EXPECTED
SUNDAY AND SUNDAY NIGHT. FREQUENT SNOW SQUALLS WILL RESTRICT
VISIBILITIES. STORM FORCE WINDS ARE POSSIBLE OVER THE SOUTHERN NEAR
SHORE AREAS DURING THE LATE AFTERNOON INTO THE EARLY EVENING.

AFTER A PERIOD OF QUIET WEATHER TUESDAY AND WEDNESDAY... MORE SNOW
SHOWERS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE WDM

The radar

The Grand Rapids radar (KGRR), 84 km away, was scanning. The volume nearest the first event began at 09:54 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
December 23, 4:55 AM EST
Where
Van Buren County, Lawton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.170, -85.850

Numerous trees were blown down in Lawton.

Thunderstorm Wind, Allegan

When
December 23, 5:00 AM EST
Where
Allegan County, 0.86 mi SW of Lee
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.440, -86.090

Trees and power lines were blown down across Allegan county.

Thunderstorm Wind, Van Buren

When
December 23, 5:00 AM EST
Where
Van Buren County, 2.07 mi SE of Paw Paw
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
42.200, -85.850

A square yard of shingles was blown off a roof of an eight year old home. Downed trees and limbs were blocking county road 653.

Thunderstorm Wind, Van Buren

When
December 23, 5:05 AM EST
Where
Van Buren County, 0.86 mi NE of Mattawan Arpk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.210, -85.790

An estimated 52 knot wind gust was reported.

Thunderstorm Wind, Van Buren

When
December 23, 5:10 AM EST
Where
Van Buren County, 0.69 mi N of Gobles Wesler Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.360, -85.880

Numerous trees and power lines were blown down across Van Buren county.

Thunderstorm Wind, Muskegon

When
December 23, 5:14 AM EST
Where
Muskegon County, 1.01 mi E of Muskegon Lake
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
43.230, -86.260

The Muskegon ASOS recorded a 66 knot wind gust.

Thunderstorm Wind, Muskegon

When
December 23, 5:23 AM EST
Where
Muskegon County, 1.01 mi E of Muskegon Lake
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
43.230, -86.260

The Muskegon ASOS recorded a 66 knot wind gust.

Thunderstorm Wind, Muskegon

When
December 23, 5:24 AM EST
Where
Muskegon County, 1.01 mi E of Muskegon Lake
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
43.230, -86.260

The Muskegon ASOS recorded a 68 knot wind gust.

Thunderstorm Wind, Ottawa

When
December 23, 5:25 AM EST
Where
Ottawa County, 0.86 mi SE of Grand Haven
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.060, -86.220

An estimated 56 knot wind gust was reported by a trained spotter in Ottawa county.

Thunderstorm Wind, Allegan

When
December 23, 5:30 AM EST
Where
Allegan County, 0.86 mi SW of Wayland
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.670, -85.640

Numerous power lines were blown down along with 6 inch tree limbs.

Thunderstorm Wind, Kalamazoo

When
December 23, 5:33 AM EST
Where
Kalamazoo County, 1.23 mi SW of Kalamazoo
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.270, -85.590

A 58 knot wind gust was measured at the Kalamazoo airport.

Thunderstorm Wind, Calhoun

When
December 23, 5:40 AM EST
Where
Calhoun County, 2.58 mi NW of Burlington
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.130, -85.110

A tree was blown down across a road near R drive and 9 mile roads.

Thunderstorm Wind, Barry

When
December 23, 5:40 AM EST
Where
Barry County, Gun Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.620, -85.530

A 56 knot wind gust was estimated by a trained spotter in Barry county.

Thunderstorm Wind, Calhoun

When
December 23, 5:40 AM EST
Where
Calhoun County, 1.53 mi W of Springfield Place
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.300, -85.230

A 54 knot wind gust was estimated in Battle Creek.

Thunderstorm Wind, Van Buren

When
December 23, 5:40 AM EST
Where
Van Buren County, 0.86 mi NE of Mattawan Arpk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.210, -85.790

A 52 knot wind gust was reported by a trained spotter in Mattawan.

Thunderstorm Wind, Calhoun

When
December 23, 5:45 AM EST
Where
Calhoun County, 0.51 mi E of (Btl)kellog Arpt Btl
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.320, -85.240

A power pole was blown down.

Thunderstorm Wind, Calhoun

When
December 23, 5:45 AM EST
Where
Calhoun County, Bedford
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.400, -85.230

Power lines were blown down.

Thunderstorm Wind, Kent

When
December 23, 5:46 AM EST
Where
Kent County, 1.22 mi SE of Grand Rapids
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.960, -85.660

A 56 knot wind gust was recorded at the Gerald R. Ford Interational Airport in Grand Rapids.

Thunderstorm Wind, Calhoun

When
December 23, 5:52 AM EST
Where
Calhoun County, 0.86 mi SW of Lakeview
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.270, -85.190

Numerous power lines were blown down.

Thunderstorm Wind, Calhoun

When
December 23, 5:52 AM EST
Where
Calhoun County, 0.86 mi NW of Battle Creek
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.330, -85.190

A tree was blown down across a road.

Thunderstorm Wind, Barry

When
December 23, 5:55 AM EST
Where
Barry County, 2.13 mi NNW of Hastings Muni Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.700, -85.360

A tree was blown down onto a house and crashed into the kitchen.

Thunderstorm Wind, Kent

When
December 23, 5:55 AM EST
Where
Kent County, 0.5 mi E of Cannonsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -85.470

A trained spotter in Cannonsburg reported power failure and that a gas grill was blown over.

Thunderstorm Wind, Calhoun

When
December 23, 6:10 AM EST
Where
Calhoun County, 2.58 mi SE of Condit
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.150, -84.750

A tree was blown down onto a highway.

Thunderstorm Wind, Montcalm

When
December 23, 6:10 AM EST
Where
Montcalm County, 0.69 mi N of Greenville
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.180, -85.250

A 62 knot wind gust was recorded by a mesonet site in Montcalm county.

Thunderstorm Wind, Muskegon

When
December 23, 6:10 AM EST
Where
Muskegon County, 1.01 mi E of Muskegon Lake
Measured
53 kt (61 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
43.230, -86.260

A 53 knot wind gust was observed in Muskegon.

Thunderstorm Wind, Ionia

When
December 23, 6:22 AM EST
Where
Ionia County, Portland
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
42.870, -84.920

Trees and power lines were blown down onto Grand River avenue.

Thunderstorm Wind, Mecosta

When
December 23, 6:25 AM EST
Where
Mecosta County, 0.5 mi W of Big Rapids
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.700, -85.490

Power lines were blown down in Big Rapids township.

Thunderstorm Wind, Jackson

When
December 23, 6:30 AM EST
Where
Jackson County, 0.69 mi N of Jackson
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.240, -84.400

A trained spotter reported a 52 knot wind gust in Jackson.

Thunderstorm Wind, Ingham

When
December 23, 6:35 AM EST
Where
Ingham County, 1.38 mi S of Hopwood Acres
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.710, -84.550

A power pole was snapped and downed power lines and blown transformers were reported.

Thunderstorm Wind, Gratiot

When
December 23, 6:55 AM EST
Where
Gratiot County, 1.22 mi NE of Ithaca
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.290, -84.600

A sign at a car wash was destroyed.

Thunderstorm Wind, Ingham

When
December 23, 6:55 AM EST
Where
Ingham County, 2.03 mi E of Vantown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.600, -84.180

A couple of trees were blown down in Leroy and White Oak.

Thunderstorm Wind, Gratiot

When
December 23, 7:01 AM EST
Where
Gratiot County, 1.22 mi NE of Alma
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.380, -84.650

High winds ripped the siding off of a house.

Thunderstorm Wind, Gratiot

When
December 23, 7:04 AM EST
Where
Gratiot County, 1.22 mi SW of St Louis
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.410, -84.620

A couple of trees were blown down.

Thunderstorm Wind, Ingham

When
December 23, 7:05 AM EST
Where
Ingham County, North Leslie
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.480, -84.430

A utility pole was snapped.

Thunderstorm Wind, Isabella

When
December 23, 7:07 AM EST
Where
Isabella County, Rosebush
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.700, -84.770

Trees and power lines were blown down across Isabella county.

Thunderstorm Wind, Ingham

When
December 23, 7:16 AM EST
Where
Ingham County, 0.69 mi N of Millville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.530, -84.180

A tree was blown down onto a road.

Thunderstorm Wind, Mecosta

When
December 23, 7:25 AM EST
Where
Mecosta County, 0.5 mi W of Big Rapids
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.700, -85.490

Power lines were blown down in Big Rapids township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71530, 71531, 71552, 71553, 71532, 71554, 71555, 71556, 71557, 71533, 71558, 71534, 71559, 71560, 71561, 71535, 71536, 71562, 71537, 71538, 71539, 71563, 71540, 71564, 71565, 71541, 71542, 71566, 71543, 71544, 71545, 71546, 71547, 71548, 71549, 71550, 71551.